Alert archive / Virginia / Freeze Warnings in 2021

Freeze Warning 4, NWS Baltimore/Washington

May 5, 2021Highland County, Virginia; Pendleton County, West Virginia

NWS Baltimore/Washington issued this freeze warning at May 5, 2021, 2:42 PM EDT for Highland County, Virginia; Pendleton County, West Virginia. It took effect at May 6, 2021, 3:00 AM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 2021, 2:42 PM EDT (18:42 UTC)
In effect from
May 6, 2021, 3:00 AM EDT
Expired
May 6, 2021, 9:00 AM EDT
In force
6 hr
Issued by
NWS Baltimore/Washington

Counties Highland County, VA, Pendleton County, WV

The radar

The Sterling radar (KLWX), 178 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
671 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

401 
WWUS71 KLWX 051842
NPWLWX

URGENT - WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
242 PM EDT Wed May 5 2021

VAZ503-WVZ505-060245-
/O.NEW.KLWX.FZ.W.0004.210506T0700Z-210506T1300Z/
Western Highland-Western Pendleton-
Including the cities of Hightown and Riverton
242 PM EDT Wed May 5 2021

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM EDT THURSDAY...

* WHAT...Temperatures ranging from 28 to 32 degrees expected.

* WHERE...In Virginia, Western Highland County. In West 
  Virginia, Western Pendleton County.

* WHEN...From 3 AM to 9 AM EDT Thursday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

KLW
3 follow-up statements
123 
WWUS71 KLWX 060202
NPWLWX

URGENT - WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
1002 PM EDT Wed May 5 2021

VAZ503-WVZ505-061015-
/O.CON.KLWX.FZ.W.0004.210506T0700Z-210506T1300Z/
Western Highland-Western Pendleton-
Including the cities of Hightown and Riverton
1002 PM EDT Wed May 5 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM EDT
THURSDAY...

* WHAT...Temperatures ranging from 28 to 32 degrees expected.

* WHERE...In Virginia, Western Highland County. In West 
  Virginia, Western Pendleton County.

* WHEN...From 3 AM to 9 AM EDT Thursday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly.

&&

$$
761 
WWUS71 KLWX 060810
NPWLWX

URGENT - WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
410 AM EDT Thu May 6 2021

VAZ503-WVZ505-061300-
/O.CON.KLWX.FZ.W.0004.000000T0000Z-210506T1300Z/
Western Highland-Western Pendleton-
Including the cities of Hightown and Riverton
410 AM EDT Thu May 6 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 32.

* WHERE...In Virginia, Western Highland County. In West 
  Virginia, Western Pendleton County.

* WHEN...Until 9 AM EDT this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
164 
WWUS71 KLWX 061251
NPWLWX

URGENT - WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
851 AM EDT Thu May 6 2021

VAZ503-WVZ505-061400-
/O.EXP.KLWX.FZ.W.0004.000000T0000Z-210506T1300Z/
Western Highland-Western Pendleton-
Including the cities of Hightown and Riverton
851 AM EDT Thu May 6 2021

...FREEZE WARNING WILL EXPIRE AT 9 AM EDT THIS MORNING...

Aside from the higher mountain peaks, most locations have moved
above freezing this morning.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this freeze warning went out at May 5, 10:39 AM EDT, 4 hours 3 minutes earlier.

Area forecast discussion, May 5, 10:39 AM EDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1039 AM EDT Wed May 5 2021

.SYNOPSIS...
A cold front will pass through the area later this afternoon into
this evening. High pressure will build in from Canada Thursday
before another low pressure crosses the region Friday. High
pressure will return for Saturday before low pressure possibly
impacts the area Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
A cold front is moving across western Maryland and eastern West
Virginia. Early morning showers moved across western and central
Maryland and eastern panhandle of West Virginia and are now
slowly exiting northeast Maryland. There has been no lightning
with this activity. Heavy rain and winds of 30mph have been the
concern with this activity. Expect additional showers and a few
strong to severe thunderstorms to develop late this morning and
through the afternoon. The best timing on any severe
thunderstorms would be 1pm to 5pm and be focused from Baltimore
to Washington Dulles Airport to Charlottesville and areas to the
south and east. The main threats will be damaging winds with
some small hail. A wind shift to the northwest is expected
behind the cold front this evening. It will turn out drier and
noticeably cooler/less humid. Frequent gusts around 20 to 30 mph
are expected.

Gusty northwest winds will likely continue for much of tonight
(especially across the northeastern half of the CWA where the
stronger gradient will be), and it will turn out noticeably
chillier compared to recent nights. There is a threat for a
freeze in the Allegheny Highlands, but the threat should be
localized to elevations above 3.5 kft, which suggests that it
will not be majority of the zones. Therefore, a freeze headline
has not been issued at this time. There may also be patchy frost
in the valleys west of the Blue Ridge Mountains, but a steadier
northwest flow keeps confidence too low for any headlines at
this time.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Previous discussion...
High pressure will build overhead Thursday allowing for cool
conditions for this time of year, despite some sunshine. There
will be some high clouds due to a jetstreak around the base of a
broad upper-level trough over the region, but the cloud deck
should be thin.

That upper-level trough will become sharper as two distinct
jetstreaks and vortmaxes attempt to phase Thursday night. This
will result in low pressure that will develop over North
Carolina (with the southern stream system), another low that
will develop over southwestern PA (with the northern stream
system). A boundary will set up between these two systems, and
an onshore flow will develop ahead of them. However, much of
Thursday night should be dry as this is taking place, since most
of the dynamics will remain to our south and west and moisture
will still be limited. A few showers may develop over our
western areas near the Allegheny Highlands into central Virginia
overnight though.

The forcing associated with these systems will strengthen as the
upper-level trough axis swings negatively tilted, allowing these
systems to continue phasing. Coastal low pressure will develop,
but likely too far offshore to have a significant impact.
However, forcing along the boundary between the northern and
southern stream low will strengthen, and that boundary will
slowly pass through from west to east. At the same time,
moisture will be in the increase as an onshore flow component
draws moisture from the Atlantic. As a result, widespread
showers are expected to develop, and with the clouds and onshore
flow it will be very cool for this time of year. Bottom line, is
that Friday looks like a wet, dreary and chilly day for this
time of year.

This system will exit Friday night, and a northwest flow will
bring more chilly conditions for this time of year. However, it
should dry out.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
An upper level trough over eastern North America will lift out to
the northeast Saturday with nearly zonal flow developing early next
week. A series of weak shortwave perturbations are expected to move
across the Mid-Atlantic during the first half of next week. At the
surface, weak high pressure will be in place Saturday with an area
of low pressure fcst to move across southern VA, although track and
timing differences are seen among global models. There has been a
notable southward trend during the past 24 hrs with the track of
this low pressure center putting the area more into the cool sector
resulting in heavier rainfall amounts. Potential now exists for 1-
1.5 inches of rain for areas west of I-81 which may pose a marginal
flood risk to those areas.

Rain should taper off on Monday as frontal zone pushes further south
as low pressure exits the region and weak high pressure builds over
eastern Canada. An area of low pressure may impact the Mid-Atlantic
coast during the second half of next week increasing rain chances.
At this time, model guidance is trending farther south and more
offshore with less rain and wind impacts.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
Morning showers will exit MTN terminal within the next hour or
so. Additional showers and thunderstorms could develop over the
terminals this afternoon. The main threat would be damaging
winds. Gusty northwest winds around 20 to 30 kt are expected
behind the cold front later this afternoon well into tonight.
High pressure will settle overhead Thursday, but more showers
and subVFR conditions are expected Friday. Northwest winds will
dry things out Friday night.

Flight restrictions are likely Sunday with low cigs and reduced
visibilities in rain/showers.

&&

.MARINE...
A SCA remains in effect for southern portions of the waters. A
cold front will pass through this afternoon, and thunderstorms
are possible along the cold front. Strong winds associated with
thunderstorms may require Special Marine Warnings this
afternoon.

A pressure surge behind the cold front will cause gusty
northwest winds, and an SCA is in effect for the waters this
afternoon through tonight. Gusts around 30 knots are expected.
There is the potential for gale-force winds, but confidence is
too low for a Gale Warning at this time since most guidance caps
winds at the top of the mixing layer around 30 kts.

High pressure will settle overhead Thursday, and an SCA is in
effect for portions of the waters ahead of the building high for
Thursday morning. More SCA conditions are possible Friday as low
pressure develops and tracks offshore.

SCA conditions are likely Sunday night through the first half
next week.

&&

.TIDES/COASTAL FLOODING...
A southerly flow will cause elevated water levels this afternoon,
but confidence is too low for any advisories at this time since
the flow is expected to turn west of south.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until noon EDT Thursday for ANZ530>532-
     538>542.
     Small Craft Advisory until noon EDT Thursday for ANZ533-534-
     537-543.
     Small Craft Advisory until 6 AM EDT Thursday for ANZ535.
     Small Craft Advisory until 6 AM EDT Thursday for ANZ536.

&&

SYNOPSIS...BJL
NEAR TERM...BJL/KLW
SHORT TERM...BJL
LONG TERM...LFR
AVIATION...LFR/KLW
MARINE...LFR/KLW
TIDES/COASTAL FLOODING...KLW
Hazardous weather outlook, May 5, 5:30 AM EDT, 9 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
530 AM EDT Wed May 5 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-061000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
530 AM EDT Wed May 5 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

There is an isolated threat for severe thunderstorms this
afternoon with damaging wind and large hail being the primary
threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-061000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
530 AM EDT Wed May 5 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

There is an isolated threat for severe thunderstorms late this
morning through mid-afternoon, especially east of the Blue Ridge
and Catoctin Mountains. Damaging wind and large hail are the
primary threats.

Areas of frost are possible overnight in the valleys west of the
Blue Ridge Mountains.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MDZ001-501-502-VAZ503-504-WVZ501>506-061000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
530 AM EDT Wed May 5 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

Freezing temperatures are possible along the ridge tops
overnight, and areas of frost are possible in the sheltered
Valleys.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 5, 10:34 AM EDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1034 AM EDT WED MAY 05 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     TSTM WND DMG     4 WNW OAKLEY            38.30N  76.81W
05/04/2021                   ST. MARYS          MD   EMERGENCY MNGR

            A FEW TREES SNAPPED AND UPROOTED ON NOTLEY HALL ROAD.

&&

EVENT NUMBER LWX2104055

CPB
Local storm report, May 5, 1:54 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
154 PM EDT WED MAY 05 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     TSTM WND DMG     1 N FINKSBURG           39.51N  76.89W
05/03/2021                   CARROLL            MD   PUBLIC

            MANY TREES CRACKED AND KNOCKED DOWN.

&&

EVENT NUMBER LWX2104056

CPB

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 3:43 AM EDTSmall Craft AdvisoryLWX32 hr
May 5, 2:16 PM EDTSpecial Marine WarningLWX47 min
May 5, 2:27 PM EDTSpecial Marine WarningLWX63 min
May 5, 2:40 PM EDTSevere Thunderstorm WarningLWXKing George, Prince William, Stafford50 min
May 5, 2:59 PM EDTSpecial Marine WarningLWX91 min
May 5, 3:24 PM EDTSpecial Marine WarningLWX83 min
May 5, 4:01 PM EDTSpecial Marine WarningLWX69 min

Nearby

Freeze Warnings in Virginia, 2021Freeze Warnings in West Virginia, 2021Every freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.